Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Tucson, AZ

August 2, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2017, 1:58 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 1:58 PM MST (20:58 UTC)
Expired
Aug 2, 2017, 2:30 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS55 KTWC 022058
SVRTWC
AZC019-022130-
/O.NEW.KTWC.SV.W.0064.170802T2058Z-170802T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
158 PM MST WED AUG 2 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 230 PM MST

* At 158 PM MST, a severe thunderstorm was located 7 miles southwest
  of Marana or near Picture Rocks, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Marana, Avra Valley, Saguaro National Park West and Picture Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3249 11123 3228 11115 3226 11133 3249 11142
TIME...MOT...LOC 2058Z 084DEG 2KT 3232 11125 

HAIL...0.88IN
WIND...60MPH
 
$$

GL
2 follow-up statements
804 
WWUS55 KTWC 022112
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
212 PM MST WED AUG 2 2017

AZC019-022130-
/O.CON.KTWC.SV.W.0064.000000T0000Z-170802T2130Z/
Pima-
212 PM MST WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 212 PM MST, a severe thunderstorm was located 7 miles southwest of
Marana or near Picture Rocks, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marana, Avra Valley, Saguaro National Park West and Picture Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3249 11123 3228 11115 3226 11133 3249 11142
TIME...MOT...LOC 2112Z 145DEG 0KT 3232 11123 

HAIL...0.88IN
WIND...60MPH
 
$$

GL
465 
WWUS55 KTWC 022125
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
225 PM MST WED AUG 2 2017

AZC019-022135-
/O.EXP.KTWC.SV.W.0064.000000T0000Z-170802T2130Z/
Pima-
225 PM MST WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 230 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still occurring with this thunderstorm.

LAT...LON 3249 11123 3228 11115 3226 11133 3249 11142
TIME...MOT...LOC 2125Z 084DEG 2KT 3232 11123 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:30 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
130 PM MST Wed Aug 2 2017

.SYNOPSIS...Expect a fairly typical monsoon pattern into the weekend
with areas of mainly afternoon and evening showers and
thunderstorms. There should be a bit of a downtrend in activity
early next week as the air mass temporarily dries. High
temperatures will remain slightly below normal through Saturday,
then warm to seasonable levels early next week.

&&

.DISCUSSION...Given the abundant moisture today, showers and
thunderstorms got off to an early start mainly from the Tucson area
south and westward. The trends we've seen so far today indicate the
storms are efficient rainfall producers with rates up to 1-2 inches
per hour given the slow movement. The storms are generally lacking
widespread organization at this time, but we've seen a few stronger
storms due to cell mergers. As the afternoon progresses, scattered
to numerous showers and thunderstorms will continue across the area
with increased coverage building further north and east into Pinal
and Cochise Counties where there remains considerable solar
insolation. Flash Flooding will remain the main threat with winds a
secondary concern due to any possible wet microbursts. The least
coverage today is expected across Graham/Greenlee Counties where the
atmosphere is a little drier. Coverage should begin to diminish
after sunset with just a chance of a few showers and thunderstorms
tonight.

Over the next several days a fairly typical early August monsoon
pattern is expected to continue as adequate moisture remains across
this part of the state. However, the larger scale pattern aloft will
be gradually changing this weekend as the flow becomes more westerly
with high pressure aloft becoming a bit centered to our south by
Sunday and Monday. Given this pattern, expect somewhat drier air to
move in from the west resulting in a low grade monsoon pattern into
the middle of next week. As this pattern shift occurs, expect
temperatures to rebound back above seasonal normals.

&&

.AVIATION...Valid thru 04/00Z.
SCT-BKN clouds 5-8k ft AGL with scattered to numerous TSRA/SHRA thru
about 03/03z. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl
in direction mainly less than 12 kts, except in the vcnty of TSRA
where gusts may exceed 40 kts. Isolated-Scattered TSRA/SHRA will be
possible again Thursday primarily after 03/18Z. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Fire weather concerns are low into this weekend.
Daily shower and thunderstorm chances will persist across most of
southeast Arizona. Daytime temperatures will generally be at or
below normal with elevated relative humidities into this weekend
then near normal temperature early next week. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

GL

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 11:20 AM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1120 AM MST WED AUG 2 2017

AZZ501-502-021900-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1120 AM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
NOON MST...

At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Ajo, or 45 miles northwest of Sells, moving
northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gunsight, Guvo, Hickiwan, Kuakatch and Charco 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 11258 3208 11274 3250 11268 3250 11234
TIME...MOT...LOC 1820Z 225DEG 11KT 3220 11257

KD
Special weather statement, Aug 2, 12:08 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST WED AUG 2 2017

AZZ503-507-513-022000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1208 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 100 PM MST...

At 1207 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Nogales, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Sonoita and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3151 11056 3147 11076 3172 11087 3172 11059
TIME...MOT...LOC 1907Z 168DEG 8KT 3157 11068

GL
Special weather statement, Aug 2, 12:27 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1227 PM MST WED AUG 2 2017

AZZ501-502-022015-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1227 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
115 PM MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Santa Rosa, or 30 miles northwest of Sells. this
storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Hickiwan, Vaya Chin, Charco 27 and San Simon Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 11230 3207 11220 3214 11263 3250 11263
TIME...MOT...LOC 1926Z 106DEG 3KT 3216 11230

GL
Special weather statement, Aug 2, 1:29 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST WED AUG 2 2017

AZZ502-504-505-022115-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
129 PM MST WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...

At 128 PM MST, Doppler radar was tracking a strong thunderstorm near
Avra Valley, or 14 miles west of Marana, moving east at 5 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Marana, Avra Valley, Red Rock, Picacho Peak, Silver Bell and Picture
Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3233 11151 3246 11153 3271 11145 3272 11131
      3235 11124
TIME...MOT...LOC 2028Z 255DEG 5KT 3246 11142

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:09 PM MSTFlash Flood WarningTWCGraham2 hr
Aug 1, 5:12 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 1, 5:27 PM MSTSpecial Weather StatementTWC63 min
Aug 1, 5:46 PM MSTFlash Flood WarningTWCPima3 hr
Aug 1, 5:47 PM MSTAreal Flood AdvisoryTWCPinal118 min
Aug 1, 6:02 PM MSTFlash Flood WarningTWCPinal88 min
Aug 1, 6:16 PM MSTFlash Flood WarningTWCCochise119 min
Aug 1, 6:30 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 1, 7:28 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 11:20 AM MSTSpecial Weather StatementTWC40 min
Aug 2, 11:40 AM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 2, 11:51 AM MSTAreal Flood AdvisoryTWCPima114 min
Aug 2, 12:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Aug 2, 12:12 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 2, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 2, 12:39 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 1:17 PM MSTFlash Flood WarningTWCPima118 min
Aug 2, 1:29 PM MSTSpecial Weather StatementTWCPinal46 min
Aug 2, 1:32 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Aug 2, 1:51 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 2, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 2, 2:29 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 2, 3:01 PM MSTSpecial Weather StatementTWC44 min
Aug 2, 3:05 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 2, 4:03 PM MSTSpecial Weather StatementTWCPima42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.